Special to The Leader
The Orange Leader
Taking an over-the-counter antacid on a regular basis could be a sign of trouble, warns a Baylor College of Medicine physician.
“If you are taking an over-the-counter antacid on a daily basis, you have more than just occasional heartburn,” said Dr. Waqar Qureshi, associate professor of medicine and chief of endoscopy at BCM. “If that is the case, you should see a doctor.”
Heartburn can occur when certain foods cause the muscle controlling the barrier between the stomach and the esophagus to relax, allowing stomach acid to rise more easily into the chest and leaving a burning sensation and a sour taste in your mouth.
You can improve the symptoms by avoiding large meals, eating several hours before bedtime and reducing your weight if you are overweight. If these measures don’t help, prescription medications may be necessary, said Qureshi.
Frequent heartburn could signal a chronic condition or gastroesophageal reflux disease (GERD), which afflicts more than 7 million Americans annually. Ignoring frequent symptoms could lead to complications such as strictures (a narrowing of the esophagus), ulcers, difficulty swallowing and even esophageal cancer.
“The bottom line is to not ignore heartburn,” Qureshi said, “If you are having heartburn several times a week, especially if it interrupts your sleep, or notice difficulty swallowing, you should see a doctor.”